I recently went to the dermatologist for my 3-month-old daughter's eczema. The doctor recommended that I use a 1 percent hydrocortisone cream. Well, it burned her skin severely. What can I use to take away the pain and reduce the redness and dryness?
Although there are rare reports of allergic reactions to ingredients found in hydrocortisone, these reactions typically lead to an itchy, red rash that looks like worsening of the eczema. Hydrocortisone and other similar topical steroid creams don't cause "burning" of the skin, so there is probably another explanation for what you observed. For instance, eczema can often become secondarily infected with bacteria, which can result in open red areas, oozing, and crusting. The basic principles of treatment for eczema include daily short baths (no longer than 10 minutes), use of anti-inflammatory creams (hydrocortisone is only one type, and a relatively weak one), liberal use of moisturizers, and at times oral anti-itch medicines (to decrease scratching) and antibiotics (if infection is present). Have your daughter evaluated again by her doctor. Best of luck.